South Dakota, 2008

Tornadoes and Hail in South Dakota, May 24, 2008

May 24, 2008 · NWS UNR · 9 events in 2 counties and zones

Severe storms developed across Haakon and Ziebach Counties during the afternoon. Large hail fell and three small tornadoes briefly touched down in northeastern Ziebach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe storms developed across Haakon and Ziebach Counties during the afternoon. Large hail fell and three small tornadoes briefly touched down in northeastern Ziebach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 11:33 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, May 24, 11:33 AM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1233 PM MDT SAT MAY 24 2008

.DISCUSSION...18Z SURFACE ANALYSIS HAD LOW NEAR BROADUS WITH
CURVED BOUNDARY INTO THE NE PANHANDLE. ALOFT UPPER LOW SPINNING
OVER WY/MT/SD BORDER WITH DRY SLOT OVER THE SD PLAINS. THE RESULT IS
DESTABILIZATION FROM K2WX TO KICR...0.5-1.5KJ/KG MUCAPE FORECAST.
LATEST RADAR LOOPS/1KM VISIBLE INDICATE NO CAP TO SPEAK OF...AND
THUS CONVECTION HAS STARTED. SHEAR SUFFICIENT FOR SUPERCELLS WITH
MARGINAL 0-1KM SHEAR FOR AN ISOLATED TORNADO. LOOKS LIKE WE COULD
GET A FEW SEVERE STORMS THIS AFTERNOON...QUICKLY MOVING EAST OF
THE CWA THIS EVENING. MAIN NEGATIVE IS IMPLIED SUBSIDENCE BEHIND
MAJOR SHORTWAVE IN NORTHEAST MT/WESTERN ND WRAPPING AROUND UPPER
LOW. DO EXPECT -SHRA/-TSRA OVERNIGHT OVER MOST OF THE CWA...BUT
MUCH LOWER PRECIPITABLE WATERS AND DIURNAL COMPONENT TO ACTIVITY
SHOULD PRECLUDE HEAVY RAINS.

SUNDAY...UPPER LOW DANCES INTO NORTHERN MN BY SUNDAY EVENING.
SHOULD BE MUCH WARMER OVER THE CWA. COULD SEE A FEW -SHRA/-TSRA
NEAREST UPPER LOW COLD POOL.

MONDAY...SHORTWAVE RIDGE GIVES WAY TO MODERATELY STRONG SHORTWAVE
ENERGY MOVING INTO THE NORTHERN PLAINS. THIS WILL BRING ANOTHER
ROUND OF CONVECTION TO THE AREA...ESPECIALLY MONDAY NIGHT. LOCALIZED
HEAVY RAINS WILL BE POSSIBLE WITH WELL-DEFINED EASTERLY FLOW
COMING OFF SURFACE ANTICYCLONE CENTERED OVER ND AND LOW OVER
WESTERN WY.

EXTENDED...SOME UNSETTLED WEATHER CAN BE EXPECTED THROUGH MUCH OF
THIS COMING WEEK AS THE REGION REMAINS UNDER WEST TO SOUTHWEST FLOW
ALOFT. SHOWERS AND STORMS ARE EXPECTED ON TUESDAY...BUT SHOULD SEE A
BREAK IN THE WEATHER FOR WEDNESDAY...ALONG WITH WARMER TEMPERATURES.
CHANCES FOR STORMS WILL RETURN LATER THURSDAY AND LINGER THROUGH
FRIDAY...AS ANOTHER WEAK DISTURBANCE PASSES OVER THE NORTHERN
PLAINS.

&&

.AVIATION...FAIRLY WIDESPREAD AREA OF STRATUS WILL CONTINUE TO BRING
IFR/MVFR CIGS THROUGH TONIGHT ACROSS NORTHEAST WYOMING. MUCH OF
WESTERN SOUTH DAKOTA WILL SE SCATTERED TO BROKEN MVFR CIGS WITH
SCATTERED SHOWERS AND THUNDERSTORMS FROM KRAP EAST THIS AFTERNOON
AND EVENING. CONDITIONS WILL IMPROVE OVERNIGHT AS THIS WEATHER
SYSTEM LIFTS INTO CANADA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON/RUDGE
Hazardous weather outlook, May 24, 7:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
845 AM MDT SAT MAY 24 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
845 AM MDT (945 AM CDT) SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO EASTERN MONTANA TODAY. IT WILL
PUSH A FRONT ONTO THE SOUTH DAKOTA PLAINS. AHEAD OF THE FRONT...
MODEST INSTABILITY WILL DEVELOP. EXPECT THUNDERSTORMS TO ERUPT
ALONG THE BOUNDARY THIS AFTERNOON AND EXIT THE AREA THIS EVENING.

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING EAST OF A LINE FROM BUFFALO SOUTH DAKOTA TO
ROSEBUD. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT...BUT
AN ISOLATED TORNADO MAY OCCUR.

DUE TO RECENT HEAVY RAINS...AREA RIVERS...CREEKS...AND STREAM WILL
CONTINUE TO RUN HIGH OR FLOOD OVER PARTS OF THE AREA THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS
TO THE REGION MONDAY AFTERNOON AND NIGHT. THESE STORMS WILL BRING
THE THREAT OF ADDITIONAL HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, May 24, 7:49 AM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 AM MDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SE OELRICHS           43.17N 103.22W
05/24/2008  M1.95 INCH       FALL RIVER         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       3 NE ROCKERVILLE        43.98N 103.32W
05/24/2008  M2.03 INCH       PENNINGTON         SD   TRAINED SPOTTER

0800 AM     HEAVY RAIN       5 NE BELLE FOURCHE      44.72N 103.78W
05/24/2008  M0.90 INCH       BUTTE              SD   PUBLIC

            COCORAHS

0800 AM     HEAVY RAIN       SSE BELLE FOURCHE       44.67N 103.85W
05/24/2008  M0.79 INCH       BUTTE              SD   PUBLIC

            COCORAHS

0800 AM     HEAVY RAIN       E SPEARFISH             44.50N 103.86W
05/24/2008  M0.71 INCH       LAWRENCE           SD   PUBLIC

            COCORAHS

0800 AM     HEAVY RAIN       1 S STURGIS             44.40N 103.51W
05/24/2008  M1.76 INCH       MEADE              SD   PUBLIC

            COCORAHS

0800 AM     HEAVY RAIN       1 ENE WALL              44.00N 102.22W
05/24/2008  M0.77 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

&&

MERICKSO
Local storm report, May 24, 7:51 AM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 AM MDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SAINT ONGE              44.55N 103.72W
05/24/2008  M0.83 INCH       LAWRENCE           SD   TRAINED SPOTTER

            2.21 INCHES FOR 2 DAYS

&&

MERICKSO
Local storm report, May 24, 8:08 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
908 AM MDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       EDGEMONT                43.30N 103.83W
05/24/2008  M1.50 INCH       FALL RIVER         SD   PUBLIC

&&

MERICKSO
Local storm report, May 24, 9:10 AM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 AM MDT SAT MAY 24 2008

&&
PRECIPITATION HAS TAPERED OFF FOR THE FIRST MAJOR SPRING RAINFALL
EVENT OF 2008, SOME 3 DAY STORM TOTALS FOR WESTERN SOUTH DAKOTA
ARE...

BENNETT COUNTY
    BATESLAND 7.4 NNE           2.08 INCHES
    MARTIN 19.6 ENE             2.38 INCHES
    MARTIN 13.2 W               2.72 INCHES
    MARTIN 17.5 NE              2.03 INCHES
    MARTIN 12.4 N               1.91 INCHES

BUTTE COUNTY
    BELLE FOURCHE 0.9 SSE       2.02 INCHES
    NEWELL 2.8 ENE              2.78 INCHES
    BELLE FOURCHE 5.3 NE        2.40 INCHES

FALL RIVER COUNTY
    HOT SPRINGS 0.5 SSW         2.95 INCHES
    HOT SPRINGS 3.7 WSW         2.63 INCHES
    HOT SPRINGS 1.8 W           2.61 INCHES
    OELRICHS 1.0 SE             2.43 INCHES
    EDGEMONT 7.5 W              2.15 INCHES

HAAKON COUNTY
    PHILIP 2.8 SE               2.51 INCHES

JACKSON COUNTY
    KADOKA 2.8 WNW              2.97 INCHES
    INTERIOR                    2.51 INCHES

LAWRENCE COUNTY
    WHITEWOOD 4.2 NNW           2.77 INCHES
    SPEARFISH 0.6 E             1.41 INCHES

MEADE COUNTY
    BLACK HAWK 2.0 NNW          5.28 INCHES
    STURGIS 0.7 E               3.95 INCHES

PENNINGTON COUNTY
    NWS RAPID CITY              4.82 INCHES
    RAPID CITY 5.0 ESE          4.09 INCHES
    RAPID CITY 3.4 WNW          6.19 INCHES
    RAPID CITY 5.4 SW           5.44 INCHES
    RAPID CITY 9.8 SW           5.11 INCHES
    RAPID CITY 2.4 WNW          5.59 INCHES
    RAPID CITY 3.3 SSW          5.60 INCHES
    WALL 1.8 ENE                2.91 INCHES
    SILVER CITY                 3.63 INCHES
    HERMOSA 4.4 NNE             2.91 INCHES
    NEW UNDERWOOD 3.9 S         3.12 INCHES
    BOX ELDER 6.2 ESE           2.91 INCHES

PERKINS COUNTY
    BISON 24.1 SW               1.09 INCHES
    BISON 4.5 SE                0.83 INCHES

MERICKSO
Local storm report, May 24, 9:49 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1049 AM MDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WSW STURGIS             44.41N 103.51W
05/24/2008  M1.39 INCH       MEADE              SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       2 NNW BLACK HAWK        44.18N 103.33W
05/24/2008  M1.75 INCH       MEADE              SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       4 NNW WHITEWOOD         44.51N 103.67W
05/24/2008  M1.02 INCH       LAWRENCE           SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       OPAL                    44.89N 102.61W
05/24/2008  M0.51 INCH       MEADE              SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ELM SPRINGS             44.31N 102.53W
05/24/2008  M1.76 INCH       MEADE              SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 SE PHILIP             44.03N 101.64W
05/24/2008  M0.47 INCH       HAAKON             SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       10 ESE EDGEMONT         43.24N 103.64W
05/24/2008  M1.21 INCH       FALL RIVER         SD   PUBLIC

0700 AM     HEAVY RAIN       7 W EDGEMONT            43.30N 103.97W
05/24/2008  M1.37 INCH       FALL RIVER         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       3 WSW HOT SPRINGS       43.42N 103.54W
05/24/2008  M1.39 INCH       FALL RIVER         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       HOT SPRINGS             43.43N 103.48W
05/24/2008  M1.71 INCH       FALL RIVER         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       7 SW OELRICHS           43.11N 103.33W
05/24/2008  M1.00 INCH       FALL RIVER         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       1 W HOT SPRINGS         43.43N 103.50W
05/24/2008  M1.57 INCH       FALL RIVER         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       2 ENE NEWELL            44.73N 103.38W
05/24/2008  M0.59 INCH       BUTTE              SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       ORAL                    43.40N 103.27W
05/24/2008  M1.69 INCH       FALL RIVER         SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       RAPID CITY              44.08N 103.23W
05/24/2008  M0.92 INCH       PENNINGTON         SD   CO-OP OBSERVER

            WFO REPORT

0700 AM     HEAVY RAIN       PACTOLA RESERVOIR       44.07N 103.50W
05/24/2008  M2.94 INCH       PENNINGTON         SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       11 NW RAPID CITY        44.19N 103.39W
05/24/2008  M1.75 INCH       MEADE              SD   TRAINED SPOTTER

0700 AM     HEAVY RAIN       1 SE OELRICHS           43.17N 103.22W
05/24/2008  M1.95 INCH       FALL RIVER         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       3 NE ROCKERVILLE        43.98N 103.32W
05/24/2008  M2.03 INCH       PENNINGTON         SD   TRAINED SPOTTER

0700 AM     HEAVY RAIN       SAINT ONGE              44.55N 103.72W
05/24/2008  M0.83 INCH       LAWRENCE           SD   TRAINED SPOTTER

            2.21 INCHES FOR 2 DAYS

0700 AM     HEAVY RAIN       EDGEMONT                43.30N 103.83W
05/24/2008  M1.50 INCH       FALL RIVER         SD   PUBLIC

0700 AM     HEAVY RAIN       4 SE BISON              45.48N 102.41W
05/24/2008  M0.50 INCH       PERKINS            SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       11 SW LEMMON            45.83N 102.32W
05/24/2008  M0.60 INCH       PERKINS            SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       6 ESE BOX ELDER         44.09N 102.96W
05/24/2008  M0.77 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       SILVER CITY             44.09N 103.57W
05/24/2008  M1.51 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       3 SSW RAPID CITY        44.04N 103.26W
05/24/2008  M2.01 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       6 WNW RAPID CITY        44.11N 103.34W
05/24/2008  M1.75 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       2 WNW RAPID CITY        44.09N 103.27W
05/24/2008  M2.08 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       9 SW RAPID CITY         43.98N 103.36W
05/24/2008  M1.90 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       5 SW RAPID CITY         44.02N 103.30W
05/24/2008  M2.01 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       5 ESE RAPID CITY        44.05N 103.14W
05/24/2008  M1.15 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0700 AM     HEAVY RAIN       3 WNW RAPID CITY        44.09N 103.29W
05/24/2008  M2.18 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0714 AM     HEAVY RAIN       RAPID CITY              44.08N 103.23W
05/24/2008  M2.20 INCH       PENNINGTON         SD   NWS EMPLOYEE

0714 AM     HEAVY RAIN       10 ESE ZEONA            45.16N 102.71W
05/24/2008  M0.62 INCH       PERKINS            SD   TRAINED SPOTTER

0800 AM     HEAVY RAIN       1 ENE WALL              44.00N 102.22W
05/24/2008  M0.77 INCH       PENNINGTON         SD   PUBLIC

            COCORAHS

0800 AM     HEAVY RAIN       1 S STURGIS             44.40N 103.51W
05/24/2008  M1.76 INCH       MEADE              SD   PUBLIC

            COCORAHS

0800 AM     HEAVY RAIN       E SPEARFISH             44.50N 103.86W
05/24/2008  M0.71 INCH       LAWRENCE           SD   PUBLIC

            COCORAHS

0800 AM     HEAVY RAIN       SSE BELLE FOURCHE       44.67N 103.85W
05/24/2008  M0.79 INCH       BUTTE              SD   PUBLIC

            COCORAHS

0800 AM     HEAVY RAIN       5 NE BELLE FOURCHE      44.72N 103.78W
05/24/2008  M0.90 INCH       BUTTE              SD   PUBLIC

            COCORAHS

0823 AM     HEAVY RAIN       2 W HAYWARD             43.87N 103.38W
05/24/2008  M2.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            SINCE 5 PM

0835 AM     HEAVY RAIN       1 S WESTON              44.62N 105.33W
05/24/2008  M1.29 INCH       CAMPBELL           WY   CO-OP OBSERVER

0907 AM     HEAVY RAIN       7 W HERMOSA             43.84N 103.33W
05/24/2008  M2.00 INCH       CUSTER             SD   NWS EMPLOYEE

&&

MERICKSO
Local storm report, May 24, 12:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             SPRING CREEK            43.12N 101.02W
05/24/2008  E1.75 INCH       TODD               SD   LAW ENFORCEMENT

            ROAD COVERED WITH HAIL...LARGEST WAS GOLF BALL

&&

WFO UNR STAFF

The radar

The Rapid City radar (KUDX), 86 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 tornado. Local standard time, as filed.

Hail, Haakon

When
May 24, 1:00 PM MST
Where
Haakon County, 9 mi SW of Milesville
Measured
1 in hail
Reported by
Public
Coordinates
44.358, -101.799

Hail, Ziebach

When
May 24, 1:45 PM MST
Where
Ziebach County, Cherry Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.600, -101.500

Hail, Ziebach

When
May 24, 2:20 PM MST
Where
Ziebach County, 13 mi NE of Cherry Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
44.733, -101.313

Hail, Ziebach

When
May 24, 2:25 PM MST
Where
Ziebach County, 10 mi NE of Cherry Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
44.702, -101.356

Hail, Ziebach

When
May 24, 2:42 PM MST to 2:57 PM MST
Where
Ziebach County, 18 mi NE of Cherry Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
44.784, -101.241

Tornado, Ziebach

When
May 24, 3:04 PM MST to 3:05 PM MST
Where
Ziebach County, 22.22 mi NE of Cherry Creek
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
44.820, -101.170

A small tornado briefly touched down over open terrain and caused no damage.

Hail, Ziebach

When
May 24, 3:07 PM MST
Where
Ziebach County, 17 mi NE of Cherry Creek
Measured
2 in hail
Reported by
NWS Employee
Coordinates
44.774, -101.255

Tornado, Ziebach

When
May 24, 3:11 PM MST to 3:12 PM MST
Where
Ziebach County, 24.24 mi NE of Cherry Creek
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
44.840, -101.140

A small tornado briefly touched down over open terrain.

Tornado, Ziebach

When
May 24, 3:11 PM MST to 3:12 PM MST
Where
Ziebach County, 23.77 mi NE of Cherry Creek
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
44.830, -101.140

A second small tornado briefly touched down over open terrain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92619, 92620, 92624, 92623, 92626, 92628, 92627, 102945, 102946.